Alert archive / Vermont / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 51, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 29, 2004, 8:09 PM EDT for Orange County, Vermont. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2004, 8:09 PM EDT (00:09 UTC)
- Expired
- Aug 29, 2004, 9:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Burlington, VT
- Area
- Counties, with a storm outline in the text
County Orange County, VT
The radar
The Burlington radar (KCXX), 84 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 0.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 292 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 4:40 PM EDT, 3 hours 29 minutes earlier.
Area forecast discussion, Aug 29, 4:40 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 440 PM EDT SUN AUG 29 2004 .SHORT TERM (TONIGHT THRU WEDNESDAY)... UNSETTLED CONDITIONS CONTINUE INTO MONDAY NIGHT AS WARM AND VERY MOIST AIRMASS REMAINS IN PLACE ACRS FA (PWS CLOSE TO 2 INCHES THRU MONDAY). NUMEROUS SHWRS/THNDSTRMS ACRS FA THIS PM...WITH ACTIVITY MOST CONCENTRATED ACRS NRN NYS. WITH ALL AREAS EXPERIENCING SOME SUNSHINE TODAY...TEMPS WARMED MORE THAN EXPECTED...WITH MANY AREAS WELL INTO 80S. THIS HAS AIDED IN DESTABILIZATION OF ATMOS...AND THIS COMBINED WITH A FRONTAL BOUNDARY DRAPED ACRS NRN PTN FA HAS RESULTED IN THE DVLPMNT OF CONVECTION THIS PM. SEVERE THUNDERSTORM WATCH RMNS IN EFFECT TILL 7 PM. MAIN THREAT WILL BE DAMAGING WNDS WITH WET MICROBURSTS. WITH HIGH PWS...THREAT OF FLASH FLOODING WILL CONTINUE. THIS THREAT GREATEST OVER NRN NYS INTO NW VT ATTM WHERE STORMS CONTINUE TO TRACK NORTHEAST THRU ADRNDKS. AS INSTABILITY DECREASES TONIGHT WITH LOSS OF DAYTIME HEATING...THE THREAT OF SVR WX WL DECREASE. FRONT QUASI-STATIONARY AS WEAK WAVE OF LOW PRESSURE TRACKS NORTHEAST ALG IT UP THRU ST LWR VLY. RISK OF SHWRS DECREASES OVRNIGHT ACRS SRN ZONES...BUT RMNS HIGH OVER NRN AREAS (ESP NRN NY) DUE PROXIMITY WITH FRONT. MORE SHWRS/THNDSTRMS EXPECTED MONDAY/MON NITE. FRONT RMNS IN VCNTY WHILE MID LVL SHRTWV AND ANOTHER WK SFC WAVE MOVE ACRS RGN. SOME MSTR FROM GASTON ALSO BECOMES ENTRAINED INTO SYSTEM...ENHANCING POTENTIAL FOR SOME LOCALLY HVY RAINS...ESP IN ERN NYS AND VT. DRIER AIR GRADUALLY BUILDS IN TUES AS TROF MOVES EAST OF FA. LINGERING SHWRS ERN ZONES TUES AM...THEN CLRNG TUES PM/NITE. HIGH PRESSURE THEN BRINGS SUNSHINE AND DRY CONDITIONS WED. && .LONG RANGE...(WED NITE THRU SUNDAY) TRANQUIL WX EXPECTED FOR MUCH OF THIS PERIOD. DRY CONDITIONS EXPECTED THRU SATURDAY AS HIGH PRESSURE DRIFTS EASTWARD OFFSHORE OF SOUTHERN NEW ENGLAND. BY SATURDAY RETURN FLOW ALLOWS FOR AN INCREASE IN MSTR WHICH WILL RESULT IN A CHC OF SHWRS BY SUNDAY. && AVIATION... NUMEROUS SHRAS/TSRAS THIS EVENING...ACPYD BY IFR CONDITIONS. POTENTIAL FOR SVR TSRA THRU THIS EVENING. OUTSIDE OF PCPN...EXPECT MVFR/VFR CONDITIONS THIS EVENING. WIDESPREAD SHWRS WITH EMBEDDED THUNDER OVRNGHT AND MONDAY. MVFR CONDITIONS EXPECTED...OCNLY LOWERING TO IFR. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...SEVERE THUNDERSTORM WATCH UNTIL 7 PM VTZ001-012-01>019. NY...SEVERE THUNDERSTORM WATCH UNTIL 7 PM NYZ026>031-034-035-087. && RJS/JN
Hazardous weather outlook, Aug 29, 3:28 AM EDT, 16 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 328 AM EDT SUN AUG 29 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-300727- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 328 AM EDT SUN AUG 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY: SHOWERS AND THUNDERSTORMS WILL DEVELOP ALL ACROSS THE NORTH COUNTRY BUT BE MOST PREVALENT ACROSS NORTHERN NEW YORK AND NORTH OF RUTLAND AND WINDSOR COUNTIES IN VERMONT. LOCALLY VERY HEAVY RAIN IS EXPECTED ALONG WITH THE THREAT FOR LOCALIZED FLOODING HEIGHTENED. THIS THREAT WILL CONTINUE THROUGH MONDAY...SLOWLY SHIFTING SOUTHEAST INTO ALL OF VERMONT BY MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY: AFTER THE HEAVY RAIN THREAT SLOWLY EXITS THE REGION BY MONDAY NIGHT, DRIER WEATHER SHOULD RETURN FOR THE REST OF THE WEEK. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
In the hours before
Special weather statement, Aug 29, 5:04 PM EDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 504 PM EDT SUN AUG 29 2004 VTZ009-292200- WESTERN ADDISON- 504 PM EDT SUN AUG 29 2004 A STRONG THUNDERSTORM JUST SOUTH OF TICONDEROGA IN ESSEX COUNTY NEW YORK...WILL MOVE NORTHEAST INTO SOUTHERN AND CENTRAL PORTIONS OF ADDISON COUNTY IN VERMONT THROUGH 600 PM. STRONG GUSTY WINDS...VERY HEAVY DOWNPOURS...OCCASIONAL LIGHTNING...AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. SOME TOWNS THAT WILL BE AFFECTED DURING THIS TIME ARE...ORWELL...SHOREHAM...CORNWALL...BRIDPORT AND MIDDLEBURY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO... OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED FORECASTS.
Local storm report, Aug 29, 5:50 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
550 PM EDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND DMG SOUTH ALBURG 44.89N 73.28W
08/29/2004 GRAND ISLE VT AIRPLANE PILOT
TREES DOWN ACROSS ROAD BLOCKING BRIDGE TO NORTH HERO.
0520 PM TSTM WND DMG AUSABLE CHASM 44.52N 73.47W
08/29/2004 ESSEX NY PUBLIC
TREES DOWN ON ROAD
0530 PM TSTM WND DMG JAY 44.38N 73.73W
08/29/2004 ESSEX NY FIRE DEPT/RESCUE
TREES DOWN.
&&
LAHIFFLocal storm report, Aug 29, 6:38 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
638 PM EDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND DMG SOUTH ALBURG 44.89N 73.28W
08/29/2004 GRAND ISLE VT AIRPLANE PILOT
TREES DOWN ACROSS ROAD BLOCKING BRIDGE TO NORTH HERO.
0400 PM TSTM WND DMG ALBURG 44.98N 73.30W
08/29/2004 GRAND ISLE VT TRAINED SPOTTER
CONSTRUCTION TRAILER TURNED OVER. TREE AND NUMEROUS TREE
LIMBS DOWN.
0520 PM TSTM WND DMG AUSABLE CHASM 44.52N 73.47W
08/29/2004 ESSEX NY PUBLIC
TREES DOWN ON ROAD
0530 PM TSTM WND DMG JAY 44.38N 73.73W
08/29/2004 ESSEX NY FIRE DEPT/RESCUE
TREES DOWN.
0550 PM TSTM WND DMG WILLISTON 44.43N 73.07W
08/29/2004 CHITTENDEN VT LAW ENFORCEMENT
TREES DOWN ON OLD CREAMERY ROAD.
0554 PM TSTM WND DMG WESTFORD 44.62N 73.02W
08/29/2004 CHITTENDEN VT LAW ENFORCEMENT
TREES DOWN ON OLD STAGE ROAD.
&&
LAHIFFSpecial weather statement, Aug 29, 6:43 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 643 PM EDT SUN AUG 29 2004 NYZ034-035-VTZ009-011-018-019-300004- EASTERN ADDISON-EASTERN ESSEX-EASTERN RUTLAND-WESTERN ADDISON- WESTERN ESSEX-WESTERN RUTLAND- 643 PM EDT SUN AUG 29 2004 A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH SOUTHERN PORTIONS OF ESSEX COUNTY IN NEW YORK...NORTHERN PORTIONS OF RUTLAND COUNTY IN VERMONT...ALONG WITH MUCH OF ADDISON COUNTY... THROUGH 800 PM. THESE STORMS WILL PRODUCE VERY HEAVY DOWNPOURS...FREQUENT LIGHTNING AND GUSTY WINDS DURING THIS TIME. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO... OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED FORECASTS.
Special weather statement, Aug 29, 6:51 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 651 PM EDT SUN AUG 29 2004 VTZ003-004-007-008-292345- ORLEANS-CALEDONIA-WASHINGTON-ESSEX- AT 644 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 6 MILES NORTHEAST OF MORGAN CENTER TO EAST MONTPELIER...MOVING EAST AT 30 MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...VERY HEAVY DOWNPOURS AND DANGEROUS LIGHTNING. THE THUNDERSTORMS WILL BE NEAR PEACHAM AND LYNDONVILLE BY 710 PM...NEAR CANAAN AND ST. JOHNSBURY BY 720 PM...NEAR VICTORY AND MAIDSTONE STATE PARK BY 730 PM...NEAR LUNENBURG BY 740 PM. KJC
Local storm report, Aug 29, 7:03 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
703 PM EDT SUN AUG 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND DMG SOUTH ALBURG 44.89N 73.28W
08/29/2004 GRAND ISLE VT AIRPLANE PILOT
TREES DOWN ACROSS ROAD BLOCKING BRIDGE TO NORTH HERO.
0400 PM TSTM WND DMG ALBURG 44.98N 73.30W
08/29/2004 GRAND ISLE VT TRAINED SPOTTER
CONSTRUCTION TRAILER TURNED OVER. TREE AND NUMEROUS TREE
LIMBS DOWN.
0520 PM TSTM WND DMG AUSABLE CHASM 44.52N 73.47W
08/29/2004 ESSEX NY PUBLIC
TREES DOWN ON ROAD
0530 PM TSTM WND DMG JAY 44.38N 73.73W
08/29/2004 ESSEX NY FIRE DEPT/RESCUE
TREES DOWN.
0550 PM TSTM WND DMG WILLISTON 44.43N 73.07W
08/29/2004 CHITTENDEN VT LAW ENFORCEMENT
TREES DOWN ON OLD CREAMERY ROAD.
0554 PM TSTM WND DMG WESTFORD 44.62N 73.02W
08/29/2004 CHITTENDEN VT LAW ENFORCEMENT
TREES DOWN ON OLD STAGE ROAD.
0655 PM TSTM WND DMG ORLEANS 44.81N 72.20W
08/29/2004 ORLEANS VT LAW ENFORCEMENT
TREES DOWN ON ROUTE 58 NEAR ORLEANS COUNTRY CLUB.
&&
LAHIFFNearby
Severe Thunderstorm Warnings in Vermont, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.